Hail, Yuma
- When
- June 6, 7:47 PM MST
- Where
- Yuma County, 9.02 mi SSE of Clarkville
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.265, -102.539
A second hand report from the emergency manager.
A slow moving line of storms developed along a frontal boundary over Northeast Colorado. As the storms slowly moved east, hail up to baseball size was reported in Yuma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A slow moving line of storms developed along a frontal boundary over Northeast Colorado. As the storms slowly moved east, hail up to baseball size was reported in Yuma. In addition a thunderstorm wind gust of 60 MPH was measured north of town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 5:01 PM MST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 601 PM MDT Wed Jun 6 2018 .SHORT TERM...(This evening through Thursday) Issued at 216 PM MDT Wed Jun 6 2018 An upper ridge extends from the southern high plains into the northern high plains today through Thursday. Both this evening and again on Thursday, a short wave trough migrates east of the Rockies and through the apex of the upper ridge across the central high plains. A good southerly fetch ahead of a weak surface trough is keeping dewpoints in the middle 60s across the eastern sections of the forecast area while dewpoints remain in the 50s over the western sections. Storms are expected to move off the Rockies and move across the plains with additional development in the convergent area over far eastern Colorado where there is currently a frontal boundary draped from east central Colorado to north eastern Nebraska. Some Storm are expected to move eastward across the area along with the upper trough with large hail and damaging winds possible through the evening hours. Storms may continue across the eastern sections of the forecast area after midnight with a possibility of localized heavy rainfall producing areas of flash flooding. Similar conditions are expected on Thursday with another upper trough moving through the apex of the upper ridge and a weak surface through providing a convergent area for storms to initiate during the late afternoon and evening with storm expected to become strong and migrate east across the area during the evening and overnight hours. .LONG TERM...(Thursday night through Wednesday) Issued at 144 PM MDT Wed Jun 6 2018 Weak upper ridging persists into the long term period, along with chances for showers and thunderstorms Thursday night. Ample CAPE and shear will favor strong to severe storms continuing into the evening hours capable of large hail and damaging winds. Will continue to monitor. The general pattern looks to stay the same on Friday and Saturday, with a broad ridge over the High Plains. Disturbances are anticipated to generate additional chances for showers and thunderstorms across the area during the afternoon and evening hours each of these days. The higher potential for severe weather will be on Friday when better instability is in place. By late Saturday, the ridge has shifted eastward, limiting instability and storm development. On Sunday, a shortwave travels from the Pacific Northwest to the northern Rockies and flattens the ridge by Monday. This results in zonal flow over the region for the remainder of the period along with a drier forecast. However, a few storms cannot be ruled out as weak disturbances pass through the westerly flow aloft. A cold front associated with this system traverses the High Plains Sunday night into Monday, dropping temperatures across the region. Highs in the 90s continue on Friday through Sunday, followed by temperatures mainly in the 80s through Wednesday. Low temperatures look to remain in the upper 50s to upper 60s prior to the cold front Sunday night. Thereafter, lows fall into the low 50s to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 600 PM MDT Wed Jun 6 2018 Severe Thunderstorm Watch 158 is in effect for the entire Tri- State area until 1 AM MDT /2AM CDT/ tonight. Scattered thunderstorms capable of producing 60 knot gusts and quarter to golf ball size hail could potentially affect both terminals late this evening, primarily between 02-07Z. Otherwise, VFR conditions will prevail. Southeast winds at 15-25 knots this evening will weaken to 10-15 knots overnight. Southeast winds will increase to 15-25 knots late Thu morning and early Thu afternoon (by ~18Z) and persist for the duration of the 00Z TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...JBH AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 459 PM MDT Wed Jun 6 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072300- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 459 PM MDT Wed Jun 6 2018 /559 PM CDT Wed Jun 6 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... Severe Thunderstorm Watch 158 is in effect for the entire Tri-State area until 1 AM MDT /2 AM CDT/ Thursday morning. Large hail and damaging winds will be the primary severe weather threat. Storms will track from eastern Colorado into northwest Kansas between 6 and 9 PM MDT this evening. Storms will gradually progress east into central Kansas after midnight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Scattered severe thunderstorms capable of producing large hail and damaging winds will be possible during the evening hours on both Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Severe Thunderstorm Watch 158 is in effect for the entire Tri-State area this evening. Spotter activation is requested. Vincent
Special Weather Statement National Weather Service Goodland KS 812 PM MDT WED JUN 6 2018 COZ090-070245- Yuma County CO- 812 PM MDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 845 PM MDT... At 812 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Lone Star, or 20 miles north of Yuma, moving northeast at 55 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clarkville. This includes Highway 385 between mile markers 262 and 269. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM MDT for northeastern Colorado. LAT...LON 4044 10205 4040 10205 4013 10279 4044 10278 TIME...MOT...LOC 0212Z 240DEG 48KT 4042 10271 TL
The Goodland radar (KGLD), 123 km away, was scanning. The volume nearest the first event began at 02:44 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A second hand report from the emergency manager.
The hail in Yuma ranged from quarter to baseball in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766332, 766333, 766338, 766335.